Jump to content
CrazyBoards.org

If Lithium makes me *more* anxious...


Recommended Posts

[i actually reposted this in the pharmacology geeks forum, since it's probably more appropos there. I.e., I'm curious as to what the phsychopharm properties of low-dose Li are. If an admin-type person wants to delete this post, feel free. ~c-m]

Hey all,

I've been on a quest for the last year or so to find anything that can just bring me to euthymia. Based on suspected soft bipolarity my pdoc(s) have been trying the mood stabilizer route for the most part.

The anticonvulsants make me super slow and more depressed even at low doses. Except for Lamictal. That made me have a panic attack.

Anyway, I'd settled into this baseline regimen over the summer: Klonopin 0.875 mg + Lithium 225 mg. That has just kept me functional. The Klonopin makes me a little depressed, which is not uncommon.

Lithium helps keep me from getting too depressed. But here's the weird thing: it makes me *more* anxious. Quite a bit more anxious.

My new pdoc has prescribed a low-dose (2.5 mg) of Lexapro to hopefully take care of the depression and anxiety while we look for a workable mood-stabilizer.

But, I'm wondering if anyone knows what the mechanism of Lithium is at low doses. I seem to remember reading that it is pro-serotonin??

(If that's the case then based on my response to Li, maybe it's better to go with a DA agonist like Mirapex instead of an SSRI.)

Any input would be greatly appreciated.

Best,

cache-monkey

Link to comment
Share on other sites

i don't feel like you're giving some of these meds a chance. 225mg of lith is, well, most begin their titration at higher. what is your blood level? many get the lithium shakes which i could see turning into anxiety for one prone to it. Lithium does not start to do its thing until you're at a sufficiently high dose. And then you still have to give it a month or so. average doses are 900

Link to comment
Share on other sites

i don't feel like you're giving some of these meds a chance. 225mg of lith is, well, most begin their titration at higher. what is your blood level? many get the lithium shakes which i could see turning into anxiety for one prone to it. Lithium does not start to do its thing until you're at a sufficiently high dose. And then you still have to give it a month or so. average doses are 900–1500, blood level should be .6–1.

I noticed in your other thread you gave up at 50 lamictal. alot of us were bouncing off the walls at 50. we calmed down when we hit 100 and above. couldn't you have taken something to get you through (a beta blocker, an antipsychotic or benzo)?

best,

7

<{POST_SNAPBACK}>

Hi 7,

I actually made it all the way up to 1200 mg Lithium at some point. But I got nephrogenic diabetes insipidus so I had to d/c. For the past 5 months I've been trying lower dose Li, anywhere between 225 and 600 mg. I was at 600 mg for a few months and the anxiety never resolved. It wasn't so much a physical as it was a mental. Down at 225 now I still feel this wave of anxiety a couple hours after dosing. But dropping off it completely leads to a wave of depression.

As far as the Lamictal, the problem is I had my first (and only) full-fledged panic attack at 50 mg. I also had incredibly sore muscles. Maybe going back to that and doing an even slower titration process (it took me 6 weeks to get to 50 mg) would be something to consider, though.

Thanks,

cache-monkey

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...